Oklahoma, 2010

Lightning Strike in Oklahoma, February 26, 2010

February 26, 2010 · NWS TSA · 1 event in 1 county or zone

Lightning caused a fire that damaged a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lightning caused a fire that damaged a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 25, 11:48 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 25, 11:48 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1148 PM CST THU FEB 25 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.

CONDITIONS ARE DETERIORATING ON SCHEDULE WITH
AREAS OF LIGHT RAIN DEVELOPING NOW IN EASTERN OKLAHOMA.
CEILINGS WILL LOWER TO MVFR CONDITIONS AT THE OKLAHOMA
TAFS BY 1200 UTC.  CONDITIONS AT THE OKLAHOMA TAF
SITES WILL OCCASIONALLY BE IFR ON FRIDAY DUE TO
LOW CLOUDS AND PRECIP.  SITES KFYV AND KXNA WILL WILL
HAVE CEILINGS AND A CHANCE FOR A BRIEF PERIOD OF LIGHT
PRECIP...BUT WILL STAY MOSTLY VFR.  KFSM WILL LOWER
OCCASSIONALY NEAR MVFR CONDITIONS DUE TO CLOUDS
AND PRECIPITATION.

THE PRECIPITATION TYPE COULD BE RAIN OR SNOW AT
ANY SITE DEPENDING ON THE PRECIPITATION RATE.  WHEN THE
PRECIPITATION IS HEAVIER THE TYPE WILL TEND TO BE SNOW.

CONDITIONS WILL IMPROVE LATE TOMORROW AND TOMORROW EVENING.

&&

.PREV DISCUSSION... /ISSUED 932 PM CST THU FEB 25 2010/

DISCUSSION...
VERY INTERESTING SYSTEM TO AFFECT THE FORECAST AREA OVER THE NEXT
18 HOURS OR SO. COMPACT BUT FAIRLY STRONG UPPER SYSTEM WILL OPEN
UP AS IT MOVES SOUTHEAST ACROSS OKLAHOMA INTO NORTHEAST TEXAS
TONIGHT AND FRIDAY. VERY COLD ALOFT WITH THIS SYSTEM BUT STRONG
LOW LEVEL WARM AIR ADVECTION ON THE EAST SIDE OF THE SYSTEM WILL
PUSH A HEALTHY WARM NOSE UP INTO SOUTHEAST OKLAHOMA OVERNIGHT.
THUS EXPECT MOSTLY RAIN DOWN THERE WITH A MIXTURE POSSIBLE FURTHER
NORTH IF THE SURFACE TEMPERATURES DROP LOW ENOUGH. LITTLE OR NO
SNOW ACCUMULATION IS EXPECTED OVERNIGHT.

WILL SEE A BETTER CHANCE OF RAIN MIXING WITH OR EVEN CHANGING TO
SNOW IN THE HEAVIEST PRECIPITATION BANDS AS FRIDAY MORNING WEARS
ON...WITH SOUTHEAST OKLAHOMA MOST UNDER THE GUN. WE HAVE CANCELLED
THE ADVISORY FOR ALL COUNTIES BUT PITTSBURG AS PRECIPITATION
INTENSITY DOES NOT APPEAR SUFFICIENT FURTHER NORTH AND EAST TO
SUPPORT ACCUMULATING SNOW. THE POTENTIAL FOR ANY ACCUMULATION IN
SOUTHEAST OKLAHOMA WILL BE DIRECTLY RELATED TO PRECIPITATION
INTENSITY AND COULD SEE A QUICK INCH OR TWO MAINLY ON THE GRASS IN
A FEW SPOTS DOWN THERE. NOT CONFIDENT ENOUGH TO EXPAND THE
ADVISORY TOWARDS THE RED RIVER AND EXPECT IMPACTS ON TRAVEL TO BE
MINIMAL AND BRIEF. PRECIPITATION IS LIKELY TO FALL AS RAIN OR A
RAIN/SNOW MIX OUTSIDE OF THE HEAVIEST BANDS.

WE HAVE MADE MINOR ADJUSTMENTS TO TEMPERATURES TONIGHT AND HAVE
ALSO CUT WAY BACK ON POPS IN NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS BOTH TONIGHT AND FRIDAY. THE RESULT WILL BE MUCH WARMER
TEMPERATURES FRIDAY AFTERNOON IN ALL BUT FAR SOUTHEAST OKLAHOMA
AND HAVE ADJUSTED THE FORECAST MAXIMUMS ACCORDINGLY. HAVE ALSO
RAISED MAXIMUMS SATURDAY TO BE MORE IN LINE WITH RECENT RUNS OF
THE ECMWF AND UKMET...AND THE NEW 00Z NAM ALSO IS STARTING TO JUMP
ONBOARD WITH THE WARMER READINGS.

UPDATE ON THE WAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 6 PM FRIDAY FOR OKZ073.

AR...NONE.
&&

SHORT TERM...08
LONG TERM....05
AVIATION...08
Hazardous weather outlook, Feb 25, 10:09 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CST THU FEB 25 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1009 PM CST THU FEB 25 2010

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...WEST OF A LINE FROM BRISTOW TO HENRYETTA TO
               MCALESTER.
	ONSET...AFTER 3AM.

DISCUSSION...
AN UPPER-LEVEL LOW PRESSURE SYSTEM WILL TRACK SOUTHEAST
ACROSS OKLAHOMA TO BE IN NORTHEAST TEXAS LATE FRIDAY.
AREAS OF RAIN AND SNOW WILL DEVELOP ACROSS THE AREA TONIGHT
AND THEN END FROM NORTHWEST TO SOUTHEAST ON FRIDAY AS THE
SYSTEM PASSES BY.  TEMPERATURES ALOFT ARE COLD...BUT TEMPERATURES
NEAR AND JUST ABOVE THE SURFACE ARE ABOVE FREEZING.  THIS
SETUP WILL RESULT IN SNOW OCCURRING AT LOCATIONS WHERE THE
PRECIPITATION IS SIGNIFICANT AND RAIN WHERE THE PRECIPITATION
IS LIGHT.  THE BEST CHANCE OF ACCUMULATING SNOW LATE TONIGHT
APPEARS TO BE IN PITTSBURG COUNTY WHERE HEAVIER PRECIPITATION
IS POSSIBLE. AROUND AN INCH WILL BE POSSIBLE TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...WINTER WEATHER POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AREAS OF RAIN AND SNOW WILL OCCUR IN THE REGION ON FRIDAY.  THE
BEST CHANCES ARE IN SOUTHEAST OKLAHOMA.  UP TO AN INCH OF SNOW IS
POSSIBLE FRIDAY.  A PERIOD OR TWO OF SIGNIFICANT SNOW COULD OCCUR
IN SOUTHEAST OKLAHOMA... HOWEVER TEMPERATURES WILL LIKELY REMAIN
ABOVE FREEZING ON FRIDAY AND THIS WILL LIMIT THE IMPACT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR PITTSBURG COUNTY.
THIS ADVISORY COULD BE EXPAND ON FRIDAY IF TEMPERATURES
ARE EVEN JUST A COUPLE OF DEGREES COOLER.  BUT AT THIS TIME
IT APPEARS THAT ANY SNOW THAT FALLS AFTER 9AM WILL HAVE A
DIFFICULT TIME ACCUMULATING.

INTERESTS IN SOUTHEAST OKLAHOMA SHOULD FOLLOW THIS FORECAST
CLOSELY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 35 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tulsa

When
February 26, 2:00 AM CST
Where
Tulsa County, Tulsa
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.150, -95.950

Lightning struck a night club causing a fire that damaged the building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218181.